Winter Storm, Big and Little Wood River Region
- When
- November 8, 12:00 AM MST to November 9, 12:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A very strong Pacific system brought extensive moisture and heavy snow amounts to the mountains of southeastern Idaho. SNOTEL sites above 6200 feet reported snow amounts of 10 to 20 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A very strong Pacific system brought extensive moisture and heavy snow amounts to the mountains of southeastern Idaho. SNOTEL sites above 6200 feet reported snow amounts of 10 to 20 inches. Other amounts were 12 inches at the Stanley Fish Hatchery, 10 inches at the Ketchum Ranger Station, 7 inches at Craters of the Moon, and 7 inches at Kilgore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 7, 8:55 PM MST, 3 hours 5 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 855 PM MST THU NOV 7 2002 LATEST SATIMG SHOWING MOIST PAC FLOW PUSHING EAST THROUGH COASTAL STATES WITH WIDESPREAD PCPN SPREADING INLAND INTO ERN WASHINGTON/OREGON. SURFACE ANALYSIS INDICATING DEVELOPING SURFACE LOW EAST OF THE CASCADES WITH INCREASING PRESSURE GRADIENT EXTENDING ACROSS SRN IDAHO. UPDATED ZONES EARLIER THIS EVENING FOR ELEVATED SOUTH FLOW ACROSS ZONES 17/21. LATEST ETA INDICATING THAT SURFACE FRONT WILL PUSH RAPIDLY EAST ACROSS FORECAST AREA FRIDAY MORNING WITH STRONG H3 JET TO OUR SOUTH TO SUPPORT WIDESPREAD PCPN THROUGHOUT REGION. ETA ADVERTISING THAT SNOW LEVELS SHOULD REMAIN BETWEEN 6-7000 FEET FRIDAY/FRIDAY NIGHT FOR RAIN IN THE VALLEYS AND HEAVY SNOW IN THE MOUNTAINS. H7 WINDS INCREASE TO 30-45KTS FRIDAY BUT LOW LEVEL WARM ADVECTION LIKELY TO INHIBIT THOROUGH MIXING NECESSARY TO TRIGGER HIGH WIND WARNING. CURRENT ZONES ADVERTISING SUB-ADVISORY WIND LEVELS AND WIDESPREAD PCPN ACROSS FORECAST AREA WITH WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET. NO FURTHER UPDATES NECESSARY AT THIS TIME. HUSTON .KSFX...OPERATIONAL...VCP 21. .PIH...WINTER STORM WARNINGS FRIDAY THROUGH SATURDAY EVENING IN MOUNTAIN ZONES 18...19...22...23...31...AND 32 ABOVE 6,000 FEET. SEE LATEST WINTER WEATHER BULLETIN FOR DETAILS.
IDZ017>023-031-032-072359- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 600 AM MST THU NOV 7 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... WINTER STORM WATCH FOR THE MOUNTAINS ABOVE 6000 FEET TONIGHT. THE FIRST WAVE OF A SERIES OF PACIFIC STORM SYSTEMS IS DUE TONIGHT WITH A FEW INCHES OF SNOW ACCUMULATION EXPECTED AT HIGHER ELEVATIONS. SEE THE LATEST WINTER WEATHER MESSAGE FOR THE LATEST DETAILS. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .DAYS TWO THROUGH SEVEN... WINTER STORM WATCH FRIDAY AND FRIDAY NIGHT. A SERIES OF PACIFIC STORM SYSTEMS ARE EXPECTED FRIDAY THROUGH SUNDAY...WITH THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS IN THE HIGHER ELEVATIONS OF SOUTHEAST IDAHO. GUSTY WINDS WILL ALSO BE POSSIBLE AND THUS WOULD CREATE AREAS OF BLOWING AND DRIFTING SNOW. SEE THE LATEST SPECIAL WEATHER STATEMENT FOR DETAILS.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321854, 5321920, 5321921, 5321922, 5321923.